Georgia, 2012

Flash Flooding in Georgia, July 11 to 12, 2012

July 11 to 12, 2012 · NWS FFC · 2 events in 1 county or zone

Nearly stationary to slow moving thunderstorms with heavy rain caused a flash flood in northeast Cobb County late Wednesday night on July 11th through early Thursday on July 12th. The flash flooding primarily occurred in the Sewell Mill Creek and Sope Creek basins and was caused by a greater than 500 year rain event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Nearly stationary to slow moving thunderstorms with heavy rain caused a flash flood in northeast Cobb County late Wednesday night on July 11th through early Thursday on July 12th. The flash flooding primarily occurred in the Sewell Mill Creek and Sope Creek basins and was caused by a greater than 500 year rain event. Just over 6 inches of rain occurred in less than 3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 11, 8:50 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 8:50 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 PM EDT WED JUL 11 2012

.UPDATE...

WILL SEND AN UPDATE SHORTLY JUST TO ADJUST WORDING OF THE
FORECAST. GENERAL TREND STILL LOOKS GOOD WITH HIGH POPS ESPECIALLY
NORTH /SPECIFICALLY THE METRO AREA AT AFD UPDATE TIME/ THROUGH
ABOUT 06Z...AND A DECREASING TREND THEREAFTER. LOCAL WRF AND HRRR
BOTH INDICATING THIS AS WELL...THOUGH CAPES SHOULD BEGIN DROPPING
OFF OVER THE NEXT FEW HOURS. HAVE NOT SEEN THE INTENSITY IN STORMS
TONIGHT THAT WE SAW YESTERDAY...THAT COULD BE BECAUSE OF THE CLOUD
COVER THIS MORNING AND IN THE END MAX TEMPS DID NOT GET NEARLY AS
WARM TODAY AS THEY DID YESTERDAY...AND THUS LOW-LEVEL LAPSE RATES
NOT QUITE AS STEEP. EXPECT TO SEE ANOTHER ROUND TOMORROW AFTERNOON
BUT THAT WILL BE REEVALUATED OVERNIGHT. FOR THIS EVENING...MAINLY
ONLY MINOR CHANGES TO POP TRENDS JUST TO ACCOUNT FOR CURRENT
CONVECTIVE COVERAGE...AS WELL AS THE TYPICAL UPDATE TO HOURLY
TEMPS AND DEWPOINTS. LOW TEMPS TONIGHT ARE KIND OF TRICKY AND AT
THIS POINT WITH THE SPOTTY NATURE OF INCREASED DEWPOINTS VS
DECREASED TEMPS...DO NOT HAVE ENOUGH CONFIDENCE TO MAKE ANY
CHANGES AT THIS TIME.

TDP

&&

.PREV DISCUSSION... /ISSUED 736 PM EDT WED JUL 11 2012/

PREV DISCUSSION... /ISSUED 308 PM EDT WED JUL 11 2012/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
WET TREND TO CONTINUE THROUGH THE SHORT TERM. LONGWAVE TROUGH ACROSS
THE NORTHEAST WILL LIFT NORTHWARD THROUGH THURSDAY AND EXPAND THE
HIGHER AREA OF MOISTURE NORTHWARD THAT IS ALONG THE STATIONARY FRONT
ACROSS SOUTHERN TN. AS THIS OCCURS THE UPPER RIDGE OVER THE
ATLANTIC WILL START BUILDING WESTWARD INTO THE CWA DURING THE SECOND
HALF OF THE SHORT TERM. EVEN WITH THIS...COPIOUS AMOUNTS OF MOISTURE
STILL REMAIN ACROSS THE CWA AND IN PARTICULAR THE NORTH THROUGH THE
SHORT TERM AND THUS FORECAST THROUGH THE SHORT TERM IS SIMILAR TO
THE PAST FEW DAYS. EXTENSIVE CLOUD COVERAGE THIS MORNING LIMITED THE
INSTABILITY ACROSS THE NORTHERN PART OF THE CWA AND THUS BEST CHANCE
OF SEVERE THROUGH TONIGHT APPEARS TO BE ACROSS THE SOUTHERN TWO
THIRDS OF THE CWA. NORTHERN THIRD MAY STILL SEE WIDESPREAD SHOWERS
AND SOME TSRA BUT SEVERE CHANCE WILL BE LESS ACROSS THAT AREA AT
LEAST FOR THE NEAR TERM.

WITH A LARGE AREA OF DEWPOINTS IN THE LOW 70S...THE PROXIMITY OF THE
BOUNDARY...WAVES RIDING ALONG THE FRONT...AND DECENT INSTABILITY
WITH MUCAPE VALUES AROUND 2000 J/KG...EXPECT INCREASED TSRA AGAIN
THURSDAY AS COMPARED TO NORMAL SUMMERTIME DIURNALLY DRIVEN
CONVECTION. SIMILAR TO THIS MORNING THOUGH...CLOUD COVERAGE MAY PLAY
A FACTOR IN WHERE THE BEST INSTABILITY SETS UP. ALTHOUGH HEAVY RAIN
IS EXPECTED WITH THE TSRA AND TWO DAY HPC QPF TOTALS ARE ONE AND A
HALF INCHES ACROSS THE NORTH AND AROUND A HALF ACROSS CENTRAL
GA...SHOULD BE ABLE TO HANDLE THE AMOUNTS. WILL HAVE TO CONTINUE TO
MONITOR THOUGH FOR ANY ISOLATED FLASH FLOODING EVENTS FROM TSRA.

MAX TEMPS FOR THURSDAY ARE CLOSE TO THE WARMER MAV AS THE MET
APPEARS TO BE TOO COOL. MAX TEMPS WILL CONTINUE TO BE A FEW DEGREES
BELOW NORMAL ON THURSDAY WITH THE CLOUD COVERAGE AND RAIN. LOW TEMPS
THOUGH ARE CLOSER TO A MAV/MET BLEND.

11

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODEL TRENDS THROUGH THE EXTENDED FORECAST PERIOD CONTINUE TO
INDICATE A RETURN OF UPPER RIDGING ACROSS THE REGION. CURRENT
EXTENDED FORECAST HAS THIS COVERED WELL SO I WILL NOT BE MAKING ANY
CHANGES TO THE LONG TERM GRIDS AT THIS TIME.

20

PREV LONG TERM DISCUSSION...

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED 411 AM EDT WED JUL 11 2012/
UPPER TROUGH OVER THE LOWER MISSISSIPPI VALLEY PERSISTING INTO THE
END OF THE WEEK WITH SHORT WAVE ENERGY MOVING THROUGH IT. THIS MAY
CONTINUE TO ENHANCE CONVECTION MAINLY NORTH GEORGIA SO HAVE KEPT
LIKELY POPS FOR THAT AREA THROUGH FRIDAY...WITH CHANCE ELSEWHERE.
AFTER THAT THE UPPER RIDGE BUILDS WESTWARD FROM THE ATLANTIC...PUSHING
AXIS OF BEST MOISTURE NORTHWARD INTO THE OHIO VALLEY. HOWEVER...THERE
WILL STILL BE A MOIST SOUTHEAST FLOW FROM THE ATLANTIC. HAVE
GRADUALLY TRIMMED POPS BACK ACROSS THE CWA FOR THE REMAINDER OF
THE PERIOD FOR A MORE DIURNAL PATTERN.

41

AVIATION...
00Z UPDATE...
WIDESPREAD CONVECTION REMAINS ACROSS SOUTHERN PORTIONS OF THE
AREA...WITH ONLY ISOLATED CONVECTION NORTH. HOWEVER...EXPECT AT
LEAST A BRIEF INCREASE IN COVERAGE THROUGH ABOUT 03-04Z...SO HAVE
CONTINUED TREND OF TEMPO TSRA EVERYWHERE. CONVECTION SHOULD
DECREASE AFTER 06Z BUT EXPECT IFR CIGS TO DEVELOP AROUND 09Z AT
ALL SITES EXCEPT MAYBE CSG. ADDITIONAL MOISTURE MOVING IN ON
THURSDAY WILL KEEP CIGS HOVERING BETWEEN LOW VFR AND MVFR THROUGH
THE DAY AS CONVECTION DEVELOPS AGAIN AFTER 18Z. EXPECT EASTERLY
WINDS THROUGH THE PERIOD.

//ATL CONFIDENCE...00Z UPDATE...
HIGH ON DEVELOPMENT OF CONVECTION THIS EVENING AND THURSDAY
EVENING...BUT LOW ON TIMING OF IMPACTS TO ATL.
MEDIUM ON WINDS AND SPEEDS.
HIGH ON DEVELOPMENT OF IFR CIGS OVERNIGHT...MEDIUM ON TIMING AND
ACTUAL CIG HEIGHT.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  85  69  89 /  80  60  60  40
ATLANTA         70  85  70  87 / 100  60  60  40
BLAIRSVILLE     67  78  68  82 /  70  80  60  60
CARTERSVILLE    70  83  71  88 / 100  70  60  50
COLUMBUS        71  89  72  91 /  80  50  40  40
GAINESVILLE     69  82  69  86 /  70  70  60  50
MACON           71  91  72  92 / 100  50  50  40
ROME            70  83  71  90 /  90  80  60  60
PEACHTREE CITY  69  85  69  88 / 100  50  50  40
VIDALIA         74  93  74  92 / 100  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 3:31 AM EST, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 AM EDT WED JUL 11 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
431 AM EDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK SURFACE BOUNDARY WILL LINGER ACROSS NORTH GEORGIA THROUGH
TONIGHT WHILE AN UPPER LEVEL LOW REMAINS OVER THE LOWER
MISSISSIPPI RIVER VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE LARGE HAIL...
60 MPH WIND GUSTS AND FREQUENT LIGHTNING. HEAVY RAIN IS ALSO
POSSIBLE. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE THIS
AFTERNOON THROUGH TONIGHT.

.DISCUSSION...
THE SURFACE BOUNDARY AND THE UPPER LOW WILL COMBINE TO PRODUCE
MODERATE INSTABILITY AND ABUNDANT MOISTURE FOR SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA. WITH CAPES
INCREASING TO 2500 TO 3000...ISOLATED SEVERE STORMS ARE POSSIBLE
JUST ABOUT ANYWHERE IN NORTH AND CENTRAL GEORGIA. THE MAIN THREAT
WILL BE DAMAGING WINDS. PEA TO QUARTER SIZED HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY. DUE TO A PERSISTENT
SURFACE BOUNDARY...THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS
NORTH GEORGIA THROUGH THE PERIOD...AND THERE REMAINS THE THREAT OF
ISOLATED SEVERE STORMS ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 11, 8:38 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EDT WED JUL 11 2012

GAZ020-032-120200-
938 PM EDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS...AND PENNY SIZED
HAIL IN BARTOW AND COBB COUNTIES UNTIL 1000 PM EDT...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JIM R MILLER PARK...MOVING NORTH AT 10 MPH.

HAIL THE SIZE OF PENNIES AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS
STORM MOVES ACROSS BARTOW AND COBB COUNTIES THROUGH 1000 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE JIM R MILLER
PARK...MABLETON...POWDER SPRINGS...SMYRNA...LOST MOUNTAIN
PARK...DOBBINS AIR RESERVE BASE...DUE WEST...MARIETTA...KENNESAW
STATE UNIVERSITY...SANDY PLAINS...WHITE WATER PARK...KENNESAW AND
ACWORTH.

&&

LAT...LON 3411 8470 3410 8466 3408 8466 3408 8455
      3406 8444 3380 8453 3384 8473 3391 8473
      3393 8472 3395 8473
TIME...MOT...LOC 0132Z 192DEG 8KT 3391 8461
Special weather statement, Jul 11, 8:56 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 PM EDT WED JUL 11 2012

GAZ033-044-045-055-120230-
956 PM EDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN DEKALB...CLAYTON
AND FULTON COUNTIES UNTIL 1030 PM EDT...

AT 951 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CAMPBELLTON TO 7 MILES SOUTHEAST OF
PANTHERSVILLE...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
DEKALB...CLAYTON AND FULTON COUNTIES THROUGH 1030 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE CEDAR GROVE...
CAMPBELLTON...UNION CITY...HAPEVILLE...FAIRBURN...COLLEGE PARK...FORT
GILLEM...LAKE CITY...MORROW...RIVERDALE...FOREST PARK...CONLEY...
HARTSFIELD-JACKSON AIRPORT...EAST POINT AND GRESHAM PARK. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3360 8480 3363 8475 3362 8474 3366 8466
      3368 8466 3374 8458 3374 8425 3354 8433
      3354 8444 3355 8444 3353 8453 3352 8482
      3355 8483
TIME...MOT...LOC 0156Z 229DEG 11KT 3366 8473 3367 8450
          3366 8416
Local storm report, Jul 11, 9:08 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 PM EDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             5 W MARIETTA            33.95N 84.64W
07/11/2012  E0.75 INCH       COBB               GA   PUBLIC

            PENNY SIZED HAIL WAS REPORTED BY THE PUBLIC AT TALLOWOOD
            DRIVE.

&&

KFRANTZ
Local storm report, Jul 11, 9:28 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1028 PM EDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 W MARIETTA            33.95N 84.62W
07/11/2012  E0.88 INCH       COBB               GA   PUBLIC

            NICKEL SIZED HAIL AND WIND GUSTS TO 50 MPH REPORTED BY
            THE PUBLIC ON STEVE COURT. POSSIBLE LIGHTNING STRIKE ON
            LARGE TREE.

&&

KFRANTZ
Local storm report, Jul 11, 10:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 PM EDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     5 W MARIETTA            33.95N 84.64W
07/11/2012                   COBB               GA   911 CALL CENTER

            SEVERAL TREES WERE BLOWN DOWN ACROSS SOME ROADS.

&&

KFRANTZ
Special weather statement, Jul 11, 10:33 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1133 PM EDT WED JUL 11 2012

GAZ032-120415-
1133 PM EDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN NORTHEAST COBB
COUNTY UNTIL 1215 AM EDT...

AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITE WATER PARK. THE THUNDERSTORM WAS
NEARLY STATIONARY.

RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE EXPECTED ACROSS NORTHEAST
COBB COUNTY...INCLUDING AREAS AROUND MOUNT BETHEL...WHITE WATER
PARK...DOBBINS AIR RESERVE BASE...MARIETTA...SWEAT MOUNTAIN AND
SANDY PLAINS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. TEMPORARY STREET FLOODING AND PONDING OF WATER
ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3408 8458 3407 8442 3404 8440 3401 8440
      3398 8437 3396 8439 3391 8445 3390 8458
TIME...MOT...LOC 0331Z 180DEG 0KT 3397 8447

16

The radar

The Atlanta radar (KFFC), 72 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cobb

When
July 11, 11:10 PM EST to July 12, 4:45 AM EST
Where
Cobb County, 1.34 mi ENE of Sandy Plains to 4.41 mi SSW of Mt Bethel
Cause
Heavy Rain
Property damage
$70,000
Reported by
Other Federal Agency
Coordinates
34.010, -84.480

The water level at a USGS stream gage on the Sope Creek at Lower Roswell Road reached flood stage of 12 feet. It crest at 15.7 feet on 7/12/2012 at 0200 LST. A moderate flood occurred which caused damage to seven homes and overflowed a retention pond.

Flash Flood, Cobb

When
July 11, 11:40 PM EST to July 12, 3:30 AM EST
Where
Cobb County, 1.34 mi ENE of Sandy Plains to 4.41 mi SSW of Mt Bethel
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
34.010, -84.480

The water level at a USGS stream gage on the Sewell Mill Creek at Roswell Road reached flood stage of 12 feet. It crest at 12.2 feet on 7/12/2012 at 0000 LST. Widespread minor flooding occurred in East Cobb Park and covered the intersection of Robinson Road and Robinson Farms Drive up to two feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393958, 393961.